Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 172, NWS Grand Forks, ND

July 18, 1998Clearwater County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 18, 1998, 7:01 PM CDT for Clearwater County, Minnesota. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 1998, 7:01 PM CDT (00:01 UTC)
Expired
Jul 18, 1998, 7:35 PM CDT
In force
34 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

County Clearwater County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 146 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 7:15 PM CDTHail 0.75Gonvick, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 5:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 1998-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.1000850700500300200100-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 1998-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6546 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFAR 190000
SVRFAR
MNC029-190035-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
701 PM CDT SAT JUL 18 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLEARWATER COUNTY IN NORTHWESTERN MINNESOTA

* UNTIL 735 PM CDT

* AT 700 PM...A SEVERE THUNDERSTORM WAS LOCATED OVER GULLY OR 35
  MILES SOUTHEAST OF THIEF RIVER FALLS.  THE STORM WAS MOVING TO THE
  SOUTHEAST AT 20 MPH.  THIS STORM HAS A HISTORY OF PRODUCING
  LARGE HAIL.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GONVICK AT 715 PM
  CLEARBROOK AT 720 PM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE
TORNADOESR WITH LITTLE OR NO ADVANCED WARNING.

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:58 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 18, 2:58 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
258 PM CDT SAT JUL 18 1998

DUE TO PREVIOUS SVR WEATHER...DISCUSSION WL BE SHORT.  PROBLEM FOR
TONIGHT CONTINUES TO BE SEVERE POTENTIAL.  AT 19Z...SFC TROUGH WAS FROM
PEMBINA INTO SC ND.  AHEAD OF TROUGH...SKIES HAVE CLEARED IN ALL BY
EXTREME EASTERN ZONES WHERE CONVECTION CONTINUES.  WITH DEW POINTS IN
U60 TO L70S...80 KT H3 JET APPROACHING AND SFC BOUNDARY...EXPECT CAP TO
BE BROKEN LATER THIS EVENING IN SE ND.  AS NOTED IN SPC DISC...GOOD
VEERING AHEAD OF TROUGH SO SUPERCELLS POSSIBLE WITH LARGE HAIL AND EVEN
ISOL TORNADO. IN ADDITION...PW/S GRTN 1.6 IN IN SE ND AND WC MN SHOW
POTENTIAL FOR HEAVY RAIN.  SINCE INITIATION WL LIKELY BE OVR SE
ND...EXPECT HEAVY RAIN TO BE VERY SCATTERED AND NOT CAUSE WIDESPREAD
FLOODING POBLEMS.  HOWEVER...AS MCS FORM LATER IN EVENING...HEAVY RAIN
ON VERY WET SOILS IN WC MN COULD CAUSE SOME FLASH FLOODING.  SO AGREE
WITH MSP IN CONT FFA FOR WC MN COUNTIES FOR TNGT.

ACRS NE ND...FRONTAL PASSAGE LOOKS TO BE TOO EARLY FOR CONVECTION TO NW
OF LINE FROM GRAFTON PEMBINA TO COOPERSTOWN.  AND ONLY EXPECT ISOL
EVENING THUNDERSTORMS IN GFK/MAYVILL AREA.  BETTER CHC BEFORE MIDNIGHTV
ACROSS NW MN AS ATMOS CONTINUES TO HEAT AND UPPER/LOWER LEVEL DYNAMICS
COME INTO PHASE.  AS FOR LOWS...COOLEST TOWARD DVL IN A60 WITH M-U60S
IN SRN ZONES.

THANKS MSP FOR COORD.  WL CONTACT BIS ABOUT ZFP SHORTLY.

SCHUMACHER

In the hours before

Special weather statement, Jul 18, 3:16 PM CDT, 3 hours 45 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052-053-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
316 PM CDT SAT JUL 18 1998

...THE RISK FOR SEVERE THUNDERSTORMS CONTINUES FOR PARTS OF EASTERN
NORTH DAKOTA AND WESTERN MINNESOTA...

A SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES SOUTH OF A LINE FROM
HALLOCK TO JAMESTOWN.  MORE STORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON.  THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS.  HOWEVER...ISOLATED TORNADOES ARE POSSIBLE ACROSS
SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA.

A FRONT EXTENDED FROM NEAR HALLOCK TO BISMARCK THIS AFTERNOON.  AHEAD
OF THIS FRONT...TEMPERATURES HAVE WARMED INTO THE UPPER 80S WITH DEW
POINTS AROUND 70 DEGREES.  AS THE FRONT MOVES INTO THIS UNSTABLE AIR
MASS...MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 4 PM ALONG THE
FRONT.  THE STRONGEST STORMS ARE EXPECTED TO BE ACROSS SOUTHEAST NORTH
DAKOTA EARLY THIS EVENING.  SEVERE STORMS ARE EXPECTED TO BE MORE
ISOLATED ACROSS EXTREME NORTHEAST NORTH DAKOTA INTO NORTHWEST
MINNESOTA.  AS STORM ORGANIZE LATER IN THE EVENING...THEY ARE EXPECTED
TO MOVE INTO WEST CENTRAL MINNESOTA.  IN ADDITION TO THREAT FOR LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES...HEAVY RAIN IS POSSIBLE
IN FERGUS FALLS AND ELBOW LAKE AREAS.  THEREFORE A FLASH FLOOD WATCH
HAS BEEN ISSUED FOR TONIGHT ACROSS THIS REGION.^

SEVERE STORMS COULD DEVELOP RAPIDLY LATE THIS AFTERNOON.  STAY TUNED TO
LOCAL MEDIA FOR ANY WATCHES AND WARNINGS THAT ARE ISSUED.

SCHUMACHER
Local storm report, Jul 18, 4:37 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
437 PM CDT SAT JUL 18 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0327 PM    HINES                     MN   POWER LINES DOWN
07/18/98   BELTRAMI

0327 PM    TENSTRIKE                 MN   0.75 INCH HAIL
07/18/98   BELTRAMI

1115 AM    TENNY                     MN   0.75 INCH HAIL
07/18/98   WILKIN
Special weather statement, Jul 18, 5:30 PM CDT, 1 hour 31 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052-053-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
530 PM CDT SAT JUL 18 1998

...A TORNADO WATCH IS IN EFFECT UNTIL 11 PM FOR PARTS OF SOUTHEAST
NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA...

THE TORNADO WATCH IS FOR AREAS ALONG AND EAST OF A THIEF RIVER FALLS TO
EAST GRAND FORKS TO MAYVILLE TO CASSELTON TO FORMAN LINE.  THIS
INCLUDES THE CITIES OF THEIF RIVER FALLS...BEMIDJI...FARGO...
WAHPETON...DETROIT LAKES...FERGUS FALLS...AND PARK RAPIDS.

A FRONT EXTENDED FROM WARROAD TO GRAND FORKS TO NEAR LISBON.
AHEAD OF THIS FRONT...TEMPERATURES HAVE WARMED INTO THE 80S WITH DEW
POINTS AROUND 70 DEGREES.  AS THE FRONT MOVES INTO THIS UNSTABLE AIR
MASS...THUNDERSTORMS WILL DEVELOP...SOME OF THEM MAY BE SEVERE WITH
POSSIBILITY OF LARGE HAIL AND TORNADOES.

IN ADDITION....A FLASH FLOOD WATCH IS IN EFFECT FOR PARTS OF WEST
CENTRAL MINNESOTA INCLUDING THE FERGUS FALLS...BRECKENRIDGE...AND
ELBOW LAKE AREAS.

STAY TUNED FOR FURTHER STATEMENTS AND ANY WARNINGS.

RIDDLE
Special weather statement, Jul 18, 5:30 PM CDT, 1 hour 31 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052-053-190600-

HAZARDOUS WEATHER OUTLOOK...CORRECTION FOR UCG CODING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
530 PM CDT SAT JUL 18 1998

...A TORNADO WATCH IS IN EFFECT UNTIL 11 PM FOR PARTS OF SOUTHEAST
NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA...

THE TORNADO WATCH IS FOR AREAS ALONG AND EAST OF A THIEF RIVER FALLS TO
EAST GRAND FORKS TO MAYVILLE TO CASSELTON TO FORMAN LINE.  THIS
INCLUDES THE CITIES OF THEIF RIVER FALLS...BEMIDJI...FARGO...
WAHPETON...DETROIT LAKES...FERGUS FALLS...AND PARK RAPIDS.

A FRONT EXTENDED FROM WARROAD TO GRAND FORKS TO NEAR LISBON.
AHEAD OF THIS FRONT...TEMPERATURES HAVE WARMED INTO THE 80S WITH DEW
POINTS AROUND 70 DEGREES.  AS THE FRONT MOVES INTO THIS UNSTABLE AIR
MASS...THUNDERSTORMS WILL DEVELOP...SOME OF THEM MAY BE SEVERE WITH
POSSIBILITY OF LARGE HAIL AND TORNADOES.

IN ADDITION....A FLASH FLOOD WATCH IS IN EFFECT FOR PARTS OF WEST
CENTRAL MINNESOTA INCLUDING THE FERGUS FALLS...BRECKENRIDGE...AND
ELBOW LAKE AREAS.

STAY TUNED FOR FURTHER STATEMENTS AND ANY WARNINGS.

RIDDLE
Special weather statement, Jul 18, 5:30 PM CDT, 1 hour 31 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052-053-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
530 PM CDT SAT JUL 18 1998

...A TORNADO WATCH IS IN EFFECT UNTIL 11 PM FOR PARTS OF SOUTHEAST
NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA...

THE TORNADO WATCH IS FOR AREAS ALONG AND EAST OF A THIEF RIVER FALLS TO
EAST GRAND FORKS TO MAYVILLE TO CASSELTON TO FORMAN LINE.  THIS
INCLUDES THE CITIES OF THEIF RIVER FALLS...BEMIDJI...FARGO...
WAHPETON...DETROIT LAKES...FERGUS FALLS...AND PARK RAPIDS.

A FRONT EXTENDED FROM WARROAD TO GRAND FORKS TO NEAR LISBON.
AHEAD OF THIS FRONT...TEMPERATURES HAVE WARMED INTO THE 80S WITH DEW
POINTS AROUND 70 DEGREES.  AS THE FRONT MOVES INTO THIS UNSTABLE AIR
MASS...THUNDERSTORMS WILL DEVELOP...SOME OF THEM MAY BE SEVERE WITH
POSSIBILITY OF LARGE HAIL AND TORNADOES.

IN ADDITION....A FLASH FLOOD WATCH IS IN EFFECT FOR PARTS OF WEST
CENTRAL MINNESOTA INCLUDING THE FERGUS FALLS...BRECKENRIDGE...AND
ELBOW LAKE AREAS.

STAY TUNED FOR FURTHER STATEMENTS AND ANY WARNINGS.

RIDDLE
Special weather statement, Jul 18, 5:30 PM CDT, 1 hour 31 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052-053-190600-

HAZARDOUS WEATHER OUTLOOK...CORRECTION FOR UCG CODING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
530 PM CDT SAT JUL 18 1998

...A TORNADO WATCH IS IN EFFECT UNTIL 11 PM FOR PARTS OF SOUTHEAST
NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA...

THE TORNADO WATCH IS FOR AREAS ALONG AND EAST OF A THIEF RIVER FALLS TO
EAST GRAND FORKS TO MAYVILLE TO CASSELTON TO FORMAN LINE.  THIS
INCLUDES THE CITIES OF THEIF RIVER FALLS...BEMIDJI...FARGO...
WAHPETON...DETROIT LAKES...FERGUS FALLS...AND PARK RAPIDS.

A FRONT EXTENDED FROM WARROAD TO GRAND FORKS TO NEAR LISBON.
AHEAD OF THIS FRONT...TEMPERATURES HAVE WARMED INTO THE 80S WITH DEW
POINTS AROUND 70 DEGREES.  AS THE FRONT MOVES INTO THIS UNSTABLE AIR
MASS...THUNDERSTORMS WILL DEVELOP...SOME OF THEM MAY BE SEVERE WITH
POSSIBILITY OF LARGE HAIL AND TORNADOES.

IN ADDITION....A FLASH FLOOD WATCH IS IN EFFECT FOR PARTS OF WEST
CENTRAL MINNESOTA INCLUDING THE FERGUS FALLS...BRECKENRIDGE...AND
ELBOW LAKE AREAS.

STAY TUNED FOR FURTHER STATEMENTS AND ANY WARNINGS.

RIDDLE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:44 PM CDTSevere Thunderstorm WarningFGFWilkin46 min
Jul 18, 8:47 PM CDTTornado WarningFGFWilkin33 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.